The GoodRx Prescription Savings Blog
You are all stopped up and can’t find an obvious reason. Look over your medication list and you may find the source. Constipation has many causes but medications are among the most common.
First, if your stools are too hard or too small or pooping is too difficult or infrequent you are constipated. Officially, constipation is defined as a stool frequency of less than three per week. It can be miserable and medications prescribed by us, your physicians, are frequently to blame.
Here are the constipation-causing champions:
2. Anticholinergics: Think of anything that gives you a dry mouth as belonging to this class of medications. This includes some allergy medications (Benadryl, Zyrtec, Allegra, Claritin), antidepressants and medications used for urinary incontinence (Ditropan XL, Detrol, etc.). If a medication gives you a dry mouth . . . it’s anticholinergic and may constipate you.
4. Antidepressants: this will depend on which antidepressant you are taking but these are common offenders.
5. Iron supplements: Of all supplements, iron is the gold medal winner for cause of constipation. Whether you are taking straight iron (ferrous sulfate is an example) or a multivitamin with iron it may very well cause problems.
6. Opiates: You may remember that when you took Vicodin, Norco, Tylenol with codeine, or Dilaudid after surgery or for major pain you almost certainly had constipation. Strike early and take a stool softener if you are taking these medications. Period.
7. Blood pressure medications: This will depend on which one you are taking but diltiazem and verapamil (calcium channel blockers) and beta blockers (drugs ending in –ol like atenolol) may very well constipate you.
8. Serotonin antagonists: These are medications used for nausea like ondansetron (Zofran). While these work very well for nausea they commonly result in constipation. So again, strike early and often with a stool softener if taking these meds.